Childhood Diseases

Question
Posted by: BMJ | 2011-08-22

Q.

Tired and just not himself

Dear Doc

Welcome back -we missed you.

I wrote to you just before you left about my 10y old son who had a severe allergic reaction to buscopan. He ended up being in hospital for 3 days and received cortisone, antihistamine iv, while in hospital and on discharge he had to take betanoid 15ml once a day for 7 days as well as aterax 10ml 3 x a day for 7 days. We finished this last Wednesday.

He still does not seem right to me. He has no rash, but he complains of being tired all the time and for 3 days now of a mild headache. His face is flushed all the time - but he does not have a fever. He says he scalp hurts - but I see nothing.

He is terrified of going to hospital again and keeps asking me to promise that I wont take him. Eventhough he does not remember the actual incident (the day of the reaction and the first day in hosp),he is still upset by the thought of having to go to a dr.

He might just have a mild illness brewing or it might be the after effects of the cortisone. I am not sure and I dont want to cause hm unnessary stress by taking him to the dr again.

Do you have any suggestions?

Expert's Reply

A.

Paediatrician

Thank you.Your son's tiredness is probably the result of his recently being on Aterax in very high doses indeed.Aterax is an old fashioned very sedating antihistamine and may have a long carry over effect.His facial flushing is definitely a cortisone side effect and is due to the strong Betanoid cortisone he was given.This cortisone which is known as betamethasone has a very long carry over effect.His present behaviour is also a result of his severe allergic episode as well as medicine side effects.Do not take him back to the doctor now as this will upset him again.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.